zbMATH — the first resource for mathematics

Hausdorff volume in non equiregular sub-Riemannian manifolds. (English) Zbl 1325.53039
The authors study the relationship between smooth volume and Hausdorff volume on non-equiregular sub-Riemannian manifolds.
Let \(M\) be a sub-Riemannian manifold of dimension \(n\) with horizontal distribution \(\mathcal{D} \subset TM\), not necessarily of constant rank, and sub-Riemannian metric \(g\). Assuming that \(\mathcal{D}\) satisfies the usual Lie bracket generating condition, then \(M\) can be equipped with the Carnot-Carathéodory distance \(d\). We may consider the Hausdorff dimension \(Q\) of the metric space \((M,d)\), which is typically strictly greater than \(n\), and the corresponding (spherical) Hausdorff volume \(\mathrm{vol}_H\) on \(M\). Assuming that \(M\) is orientable and thus admits a smooth, positively oriented, non-degenerate \(n\)-form \(\omega\), we can also consider the corresponding smooth volume measure \(\mu\) on \(M\). (The choice of \(\omega\) is not important in this paper.) This paper examines how the two measures \(\mu\) and \(\mathrm{vol}_H\) relate to each other.
The focus here is on sub-Riemannian manifolds which are not equiregular. For each \(p \in M\), we may consider the flag \((\mathcal{D}_p = \mathcal{D}^1_p, \mathcal{D}^2_p, \dots, \mathcal{D}^{r(p)}_p)\) of the horizontal distribution \(\mathcal{D}\), where \(\mathcal{D}^i_p\) is the subspace of \(T_p M\) spanned by horizontal vector fields (smooth sections of \(\mathcal{D}\)) and their iterated Lie brackets up to order \(i\). Let \(n_i(p) = \dim \mathcal{D}^i_p\). If the weight vector \((n_1(p), \dots, n_{r(p)}(p))\) is the same for every \(p\), then \(M\) is said to be equiregular. Roughly speaking, this says that the process of generating \(T_p M\) from the Lie brackets of horizontal vector fields looks similar at all points. In this case, the Hausdorff dimension \(Q\) is simply given by \(Q = \sum_{i=1}^r i(n_i - n_{i-1})\), and it is known that the measures \(\mu\) and \(\mathrm{vol}_H\) are mutually absolutely continuous, and moreover are commensurable, i.e., the Radon-Nikodym derivatives \(\frac{d\mathrm{vol}_H}{d \mu}\) and \(\frac{d\mu}{d\mathrm{vol}_H}\) are both locally essentially bounded [A. Agrachev et al., Calc. Var. Partial Differ. Equ. 43, No. 3–4, 355–388 (2012; Zbl 1236.53030); J. Mitchell, J. Differ. Geom. 21, 35–45 (1985; Zbl 0554.53023); R. Montgomery, A tour of sub-Riemannian geometries, their geodesics and applications. Mathematical Surveys and Monographs 91. Providence, RI: American Mathematical Society (AMS) (2002; Zbl 1044.53022)]. Although these results were previously known, they also follow as a special case of the results of this paper (Theorem 3.1). A particular consequence is that \(\mathrm{vol}_H\) is a Radon measure.
However, the emphasis of this paper is on the more subtle case that \(M\) is not equiregular. In this case we may partition \(M\) into regular and singular sets. A point \(p \in M\) is called regular if the weight vector \(q \mapsto (n_1(q), \dots, n_{r(q)}(q))\) is constant in a neighborhood of \(p\); otherwise \(p\) is called singular. (Roughly speaking, at a singular point \(p\), the process of generating \(T_p M\) from Lie brackets of horizontal vector field happens differently than at nearby points.) The sets of all regular and singular points are denoted \(\mathsf{R}\) and \(\mathsf{S}\) respectively. The authors work under the assumption that \(\mu(\mathsf{S})=0\), though they give an example where this does not hold (Example 3.4). The authors write \(\mathrm{vol}_H \llcorner_{\mathsf{R}}\) to denote the restriction of the measure \(\mathrm{vol}_H\) to the subset \(\mathsf{R} \subset M\) (this slightly uncommon notation is not defined in the paper, but the authors have confirmed its meaning in personal communication to the reviewer), and \(\mathrm{vol}_H \llcorner_{\mathsf{S}}\) is defined analogously. The first main result of this paper (Corollary 3.9) is that the Lebesgue decomposition of \(\mathrm{vol}_H\) with respect to \(\mu\) is given by \(\mathrm{vol}_H = \mathrm{vol}_H \llcorner_{\mathsf{R}} + \mathrm{vol}_H \llcorner_{\mathsf{S}}\), where \(\mathrm{vol}_H \llcorner_{\mathsf{R}} \ll \mu\) and \(\mathrm{vol}_H \llcorner_{\mathsf{S}} \perp \mu\). (Note that either of these measures could potentially be 0 if \(\mathsf{R}\) or \(\mathsf{S}\) has zero Hausdorff volume, in which case we would have \(\mathrm{vol}_H \perp \mu\) or \(\mathrm{vol}_H \ll \mu\).)
To get more detailed information about the relationship between \(\mathrm{vol}_H\) and \(\mu\), the authors work under the additional assumption that \(M\) is stratified by equisingular submanifolds. That is, the singular set \(\mathsf{S}\) should be able to be written as a locally finite stratification of submanifolds \(\mathsf{S}_i\), each of which is equisingular; this means, roughly, that the weight vector is constant on each \(\mathsf{S}_i\), whether considered with respect to the ambient manifold \(M\) or internally to the submanifold \(\mathsf{S}_i\).
Under this assumption, it turns out that the relationship between \(\mathrm{vol}_H\) and \(\mu\) depends on the relative Hausdorff dimensions \(Q_{\mathsf{R}}, Q_{\mathsf{S}}\) of \(\mathsf{R}, \mathsf{S}\) respectively. The results of this paper give a rather complete picture of this relationship, summarized as follows (taken from the paper’s Figure 1).
1. If \(\mathsf{S} = \emptyset\) (the equiregular case), then \(\mathrm{vol}_H\) is Radon and is mutually absolutely continuous and commensurable to \(\mu\).
2. If \(\mathsf{S} \neq \emptyset\) but \(Q_{\mathsf{S}} < Q_{\mathsf{R}}\), then \(\mathrm{vol}_H \ll \mu\) but the measures are not commensurable. \(\mathrm{vol}_H\) may or may not be Radon, depending on the particular way in which the flag varies around the singular set (Propositions 4.4, 4.9, 4.10).
3. If \(Q_{\mathsf{S}} = Q_{\mathsf{R}}\) then \(\mathrm{vol}_H\) is not Radon (Corollary 4.6), nor is it absolutely continuous to \(\mu\), and the absolutely continuous part \(\mathrm{vol}_H \llcorner_{\mathsf{R}}\) is not commensurable to \(\mu\).
4. If \(Q_{\mathsf{S}} > Q_{\mathsf{R}}\) then \(\mathrm{vol}_H\) and \(\mu\) are mutually singular.
The authors proceed by a detailed analysis of the relationship between Hausdorff volume and smooth volume within equisingular submanifolds, which may be of interest in its own right. A key tool is the ability to work within a system of privileged coordinates, and a version of the ball-box theorem for equisingular submanifolds (Proposition A.1). Several instructive examples are included, which help to illustrate the various different cases under consideration.
Reviewer: rough

53C17 Sub-Riemannian geometry
28A78 Hausdorff and packing measures
28A80 Fractals
58C35 Integration on manifolds; measures on manifolds
28C15 Set functions and measures on topological spaces (regularity of measures, etc.)
28A75 Length, area, volume, other geometric measure theory
49Q15 Geometric measure and integration theory, integral and normal currents in optimization
Full Text: DOI
[1] Agrachev, A.; Barilari, D.; Boscain, U., On the Hausdorff volume in sub-Riemannian geometry, Calc. Var. Partial Differential Equations, 43, 355-388, (2012) · Zbl 1236.53030
[2] A. Agrachev, D. Barilari, U. Boscain, Introduction to Riemannian and sub-Riemannian geometry (from a Hamiltonian viewpoint), preprint SISSA 09/2012/M, 2014. Lecture notes available at http://webusers.imj-prg.fr/ davide.barilari/Notes.php. · Zbl 1362.53001
[3] Agrachev, A.; Boscain, U.; Sigalotti, M., A Gauss-Bonnet-like formula on two-dimensional almost-Riemannian manifolds, Discrete Contin. Dyn. Syst., 20, 4, 801-822, (2008) · Zbl 1198.49041
[4] Balogh, Z. M.; Tyson, J. T.; Warhurst, B., Sub-riemannian vs. Euclidean dimension comparison and fractal geometry on Carnot groups, Adv. Math., 220, 2, 560-619, (2009) · Zbl 1155.22011
[5] Barilari, D.; Rizzi, L., A formula for popp’s volume in sub-Riemannian geometry, Anal. Geom. Metr. Spaces, 1, 42-57, (2013) · Zbl 1260.53062
[6] Bellaïche, A., The tangent space in sub-Riemannian geometry, (Sub-Riemannian Geometry, Progr. Math., vol. 144, (1996), Birkhäuser Basel), 1-78 · Zbl 0862.53031
[7] Bonfiglioli, A.; Lanconelli, E.; Uguzzoni, F., (Stratified Lie Groups and Potential Theory for their Sub-Laplacians, Springer Monographs in Mathematics, (2007), Springer Berlin) · Zbl 1128.43001
[8] Capogna, L.; Le Donne, E., Smoothness of Subriemannian isometries, Amer. J. Math., (2013), ArXiv e-prints (in press) · Zbl 1370.53030
[9] Edgar, G. A., Centered densities and fractal measures, New York J. Math., 13, 33-87, (2007) · Zbl 1112.28004
[10] Franchi, B.; Serapioni, R.; Serra Cassano, F., On the structure of finite perimeter sets in step 2 Carnot groups, J. Geom. Anal., 13, 3, 421-466, (2003) · Zbl 1064.49033
[11] Gauthier, J.-P.; Zakalyukin, V., On the motion planning problem, complexity, entropy, and nonholonomic interpolation, J. Dyn. Control Syst., 12, 3, 371-404, (2006) · Zbl 1121.53025
[12] Gershkovich, V., On normal form of distribution jets, (Viro, O. Y.; Vershik, A. M., Topology and Geometry, Rohlin Seminar, Lecture Notes in Mathematics, vol. 1346, (1988), Springer Berlin, Heidelberg), 77-98 · Zbl 0649.58004
[13] Ghezzi, R.; Jean, F., A new class of \((\mathcal{H}^k, 1)\)-rectifiable subsets of metric spaces, Commun. Pure Appl. Anal., 12, 2, 881-898, (2013) · Zbl 1268.28005
[14] Ghezzi, R.; Jean, F., Hausdorff measure and dimensions in non equiregular sub-Riemannian manifolds, (Geometric Control Theory and Sub-Riemannian Geometry, Springer INdAM Ser., vol. 5, (2014), Springer Cham), 201-218 · Zbl 1294.53030
[15] Gromov, M., (Lafontaine, J.; Pansu, P., Structures Métriques Pour les Variétés Riemanniennes, Textes Mathématiques, vol. 1, (1981), CEDIC Paris)
[16] Gromov, M., Carnot-Carathéodory spaces seen from within, (Sub-Riemannian Geometry, Progr. Math., vol. 144, (1996), Birkhäuser Basel), 79-323 · Zbl 0864.53025
[17] Hermes, H., Nilpotent and high-order approximations of vector field systems, SIAM Rev., 33, 2, 238-264, (1991) · Zbl 0733.93062
[18] Jean, F., Uniform estimation of sub-Riemannian balls, J. Dyn. Control Syst., 7, 4, 473-500, (2001) · Zbl 1029.53039
[19] Jean, F., Entropy and complexity of a path in sub-Riemannian geometry, ESAIM Control Optim. Calc. Var., 9, 485-508, (2003), (electronic) · Zbl 1075.53026
[20] Jean, F., (Control of Nonholonomic Systems: From Sub-Riemannian Geometry to Motion Planning, SpringerBriefs in Mathematics, (2014), Springer International Publishing) · Zbl 1309.93002
[21] Madsen, I.; Tornehave, J., (From Calculus to Cohomology, De Rham Cohomology and Characteristic Classes, (1997), Cambridge University Press Cambridge) · Zbl 0884.57001
[22] Mitchell, J., On Carnot-Carathéodory metrics, J. Differential Geom., 21, 1, 35-45, (1985) · Zbl 0554.53023
[23] Montgomery, R., (A Tour of Subriemannian Geometries, their Geodesics and Applications, Mathematical Surveys and Monographs, vol. 91, (2002), American Mathematical Society Providence, RI) · Zbl 1044.53022
[24] Nagel, A.; Stein, E. M.; Wainger, S., Balls and metrics defined by vector fields. I. basic properties, Acta Math., 155, 1-2, 103-147, (1985) · Zbl 0578.32044
[25] Rifford, L., (Sub-Riemannian Geometry and Optimal Transport, SpringerBriefs in Mathematics, (2014), Springer International Publishing) · Zbl 06265590
[26] Simon, L., (Lectures on Geometric Measure Theory, Proceedings of the Centre for Mathematical Analysis, Australian National University, vol. 3, (1983), Australian National University Centre for Mathematical Analysis Canberra)
[27] Sussmann, H. J., Smooth distributions are globally finitely spanned, (Astolfi, A.; etal., Analysis and Design of Nonlinear Control Systems. In Honor of Alberto Isidori, (2008), Springer) · Zbl 1206.58002
[28] Vershik, A. M.; Gershkovich, V. Y., Nonholonomic dynamical systems, geometry of distributions and variational problems, (Arnold, V. I.; Novikov, S. P., Dynamical Systems VII, Encyclopaedia of Mathematical Sciences, vol. 16, (1994), Springer) · Zbl 0797.58007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.